Kansas, 2004

Flood in Kansas, July 2, 2004

July 2, 2004 · NWS TOP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 1, 1:27 PM CST, 11 hours 58 minutes earlier.

Area forecast discussion, Jul 1, 1:27 PM CST, 11 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
227 PM CDT THU JUL 1 2004

.DISCUSSION...

MAIN CONCERNS ARE RAIN CHANCES AND RAINFALL AMOUNTS TONIGHT THROUGH
EARLY FRIDAY NIGHT...THEN RAIN CHANCES AGAIN LATE SUNDAY THROUGH
MONDAY NIGHT...THEN ANOTHER CHANCE NEXT WEDNESDAY NIGHT AND THURSDAY.

UPPER LOW DRIFTING EAST OVER THE AREA WILL KEEP PRECIPITATION
CHANCES GOING THROUGH EARLY FRIDAY NIGHT BEFORE IT EXITS THE AREA.
FOR TONIGHT...WILL GO SCATTERED WORDING FOR THE WHOLE CWA BASED ON
LATEST SATELLITE AND 88-D MOSAIC TRENDS. ALTHOUGH GROUND CONDITIONS
ARE REASONABLY WET...SCATTERED NATURE TO THE CONVECTION DOES NOT
SEEM TO WARRANT THE NEED FOR ANY HEADLINES.

SEVERAL UPPER WAVES ENTER THE NEIGHBORHOOD FROM THE WEST SUNDAY AND
COUPLED WITH A FAVORABLE SURFACE PATTERN WILL BRING ANOTHER CHANCE
FOR PRECIPITATION TO THE CWA BY SUNDAY AFTERNOON. THIS ROUND OF
PRECIPITATION WILL LAST INTO MONDAY NIGHT WHEN THE SYNOPTIC PATTERN
TURNS UNFAVORABLE FOR PRECIPITATION AS UPPER WAVES FORCE FRONTAL
SYSTEM THROUGH THE CWA WITH DRIER AND MORE STABLE AIR ENTERING THE
PICTURE.

ANOTHER CHANCE FOR PRECIPITATION RETURNS TO THE CWA WEDNESDAY NIGHT
AND THURSDAY AS SYNOPTIC CONDITIONS RETURN TO A MORE FAVORABLE
ENVIRONMENT.

REGARDING TEMPERATURES...HIGHS FRIDAY SHOULD BE IN THE UPPER 70S TO
LOWER 80S WARMING TO THE MIDDLE TO UPPER 80S SATURDAY THROUGH NEXT
THURSDAY. HOWEVER...AMOUNT OF CLOUDS AND PRECIPITATION PRESENT WILL
BE A MAJOR CONTRIBUTING FACTOR WITH SIGNIFICANT REVISIONS POSSIBLE
IN LATER FORECASTS...PARTICULARLY NEXT WEEK.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 1, 2:34 PM CST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
334 PM CDT THU JUL 1 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-021000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
334 PM CDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE OVER THE AREA TONIGHT.
LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING OF WATER IN LOW LYING
AREAS AND SOME LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON FRIDAY BEFORE MOVING
EAST OF THE AREA LATE FRIDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE.

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SUNDAY INTO MONDAY AND
THEN AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH AND ANY
OBSERVED FLOODING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Riley

When
July 2, 1:25 AM CST to 2:30 AM CST
Where
Riley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Heavy rain produced flooding in Manhattan. Some streets were reported in flood. In 2 places cars were reported floating in streets.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406224.